Thunderstorm Wind, Sherman
- When
- July 14, 8:53 PM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -101.700
The ASOS at the Goodland airport recorded a 61 MPH wind gust.
In the late afternoon of the 14th, a line of storms from northeastern Colorado moved into northwestern Kansas. This line of storms produced wind gusts up to 61 MPH at the Goodland airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon of the 14th, a line of storms from northeastern Colorado moved into northwestern Kansas. This line of storms produced wind gusts up to 61 MPH at the Goodland airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 4:10 PM MST, 4 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Goodland KS
510 PM MDT Sun Jul 14 2024
.KEY MESSAGES...
- Potentially damaging wind gusts this evening.
- Heat Advisory remains in effect for all but far eastern
Colorado Monday.
- Cooler (less hot) temperatures and a bit better chance for
rainfall for much of next week.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 500 PM MDT Sun Jul 14 2024
Tonight...isolated to scattered showers/thunderstorms are
anticipated to move from west to east through about 12 AM MDT (1
AM CDT), impacting those generally west of a line from near
McCook to Colby and Oakley. The primary hazard will be wind
gusts up to 65 mph. HRRR is showing a potential for heat bursts
after about 10 PM MDT as shower/thunderstorm activity
dissipates. Low temperatures are forecast to be in the middle
60s to middle 70s.
Monday-Monday night...we'll have another chance for showers and
thunderstorms from late afternoon through the overnight hours as
a better organized weather system moves through from the
northwest. A few severe thunderstorms will be possible. High
temperatures are forecast to be in the middle 90s to around 107
with low temperatures in the lower 60s to lower 70s. Heat
indices as high as 107 are forecast (Norton/Graham counties).
Tuesday-Tuesday night...We'll have a lull in precipitation
chances until late afternoon when another weather system moves
through from the west-northwest. Presently we have likely pops
(60%) for overnight thunderstorm chances. High temperatures
return closer to normal for early July with upper 80s to lower
90s forecast. Low temperatures also near normal in the upper 50s
to middle 60s.
Wednesday-Wednesday night...lingering moisture in the 850-500mb
layer in the northwest flow aloft will continue to support daily
and overnight chances for rainfall. Presently we have 20%-70%
chances during the day with 20%-50% chances overnight. With
cooler temperatures aloft and quite a bit of cloud cover, high
temperatures look to be below normal with 80 to 85 degrees
forecast. Low temperatures are forecast to be in the upper 50s
to lower 60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 500 PM MDT Sun Jul 14 2024
Slightly below normal daytime highs in the 85 to 90 degree range
are forecast with low temperatures a few degrees either side of
60. Daily rainfall chances are in the 20% to 30% range in
general as weather systems move through from the northwest.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 445 PM MDT Sun Jul 14 2024
KGLD...VFR conditions are expected through the period. A
southeasterly wind around 11kts at taf issuance will veer to the
southwest at similar speeds around 05z, continuing to veer to
the west-northwest near 10kts by 13z. Winds continue to veer to
the northwest then north at speeds around 11kts with some higher
gusts through the rest of the taf period. High based showers and
thunderstorms are anticipated to impact the terminal in the
02z-04z timeframe. The primary hazard will be wind gusts up to
50kts.
KMCK...VFR conditions are expected through the period. A
south to southeasterly wind at speeds around 10kts at taf
issuance will become light and variable around 06z-13z. After
14z, west-northwest winds up to 10kts continue to veer to the
northwest then north and northeast through the rest of the
period. Winds around 10-15kts with some higher gusts are
possible after about 23z. High based showers and thunderstorms
are anticipated to impact the terminal in the 05z-06z timeframe.
The primary hazard will be wind gusts up to 50kts.
&&
.CLIMATE...
Issued at 423 AM MDT Sun Jul 14 2024
Sunday high temperature records
Record Year
Yuma 105 2010
Burlington 105 1925
Goodland 107 1934
Tribune 107 1934
Colby 109 1934
McCook 109 1954
Hill City 113 1934
Monday high temperature records
Record Year
Yuma 102 2006
Burlington 103 2000
Goodland 106 1925
Tribune 108 2000
Colby 108 1925
McCook 112 1925
Hill City 113 1934
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Heat Advisory from 9 AM MDT /10 AM CDT/ to 8 PM MDT /9 PM CDT/
Monday for KSZ001>004-013>016-027>029-041-042.
CO...Heat Advisory until 9 PM MDT this evening for COZ090>092.
NE...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for
NEZ079>081.
Heat Advisory from 9 AM MDT /10 AM CDT/ to 8 PM MDT /9 PM CDT/
Monday for NEZ079>081.
&&
SHORT TERM...99
LONG TERM...99
AVIATION...99
CLIMATE...Hazardous Weather Outlook National Weather Service Goodland KS 915 PM MDT Sun Jul 14 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 915 PM MDT Sun Jul 14 2024 /1015 PM CDT Sun Jul 14 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Strong thunderstorms will remain possible for locations generally west of Highway 25 through about 12 AM MDT (1 AM CDT). The primary hazard will be thunderstorm outflow wind gusts up to 55 mph. This may also create some blowing dust and reduced visibilities. There is also a possibility for heat bursts to occur, mainly between Highway 27 and 25 through about 2 AM MDT (3 AM CDT). A heat burst can be characterized by a sudden rapid rise in temperature, a sudden rapid decrease in relative humidity and potentially damaging wind gusts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A Heat Advisory will go into effect for northwest Kansas and extreme southwest Nebraska Monday from 9 AM MDT (10 AM CDT) to 8 PM MDT (9 PM CDT). Strong to severe thunderstorms with wind gusts around 70 mph are currently forecasted Monday late afternoon and into the evening. Portions of Yuma, Kit Carson, Dundy and Cheyenne county Kansas look to be in the relative greatest potential for severe weather. Blowing dust with visibilities of 3 miles or less will be possible as well. Strong to severe thunderstorms are again possible Tuesday across most of the area with damaging winds the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Goodland KS
828 PM MDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Gst 8 SSE Burlington 39.20N 102.20W
07/14/2024 M52 MPH Kit Carson CO Mesonet
WeatherLink site Andrews Farms.
&&Special Weather Statement
National Weather Service Goodland KS
828 PM MDT Sun Jul 14 2024
KSZ001-NEZ079-150300-
Cheyenne KS-Dundy NE-
828 PM MDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTHERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 900 PM MDT/1000 PM CDT/...
At 827 PM MDT/927 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Benkelman, moving east at 15 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Benkelman around 845 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 10141 3988 10205 4019 10205 4020 10141
TIME...MOT...LOC 0227Z 269DEG 15KT 4005 10172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
837 PM MDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
07/14/2024 M52 MPH Sherman KS ASOS
&&
TTPreliminary Local Storm Report
National Weather Service Goodland KS
849 PM MDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Tstm Wnd Gst Firstview 38.82N 102.54W
07/14/2024 M54 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
&&Special Weather Statement
National Weather Service Goodland KS
905 PM MDT Sun Jul 14 2024
KSZ027-028-041-042-150330-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
905 PM MDT Sun Jul 14 2024
...THUNDERSTORM OUTFLOW WILL IMPACT NORTHWESTERN WICHITA...EASTERN
WALLACE...LOGAN AND GREELEY COUNTIES THROUGH 930 PM MDT/1030 PM
CDT/...
At 902 PM MDT/1002 PM CDT/, Doppler radar was tracking thunderstorm
outflow along a line extending from 12 miles northwest of Levant to
3 miles southeast of Brewster to 9 miles northwest of Winona to 6
miles south of Wallace to 8 miles northeast of Towner. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...The National Weather Service in Goodland measured a wind
gust of 53 mph at 828 PM MDT.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong winds will be near...
Winona around 1010 PM CDT.
Tribune and Horace around 915 PM MDT.
Other locations in the path of thunderstorm outflow include Russell
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong winds will occur without any rain or lightning. Do not wait
for the sound of thunder before taking cover.
&&
LAT...LON 3847 10205 3862 10205 3877 10192 3889 10177
3908 10159 3914 10156 3914 10114 3908 10106
3901 10100 3886 10106 3877 10114 3855 10147
3843 10169 3836 10190
TIME...MOT...LOC 0302Z 321DEG 34KT 3955 10129 3933 10133 3911 10140
3882 10158 3857 10201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report...Summary
National Weather Service Goodland KS
937 PM MDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
07/14/2024 M52 MPH Sherman KS ASOS
0828 PM Tstm Wnd Gst Firstview 38.82N 102.54W
07/14/2024 M54 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
0800 PM Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
07/14/2024 M64 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
0756 PM Tstm Wnd Gst 8 SSE Burlington 39.20N 102.20W
07/14/2024 M52 MPH Kit Carson CO Mesonet
WeatherLink site Andrews Farms.
0749 PM Tstm Wnd Gst 4 S Burlington 39.24N 102.28W
07/14/2024 M55 MPH Kit Carson CO ASOS
Corrects previous tstm wnd gst report from 4
S Burlington. 7 miles in visibility also
reported due to dust.
0735 PM Tstm Wnd Gst 7 SW Idalia 39.64N 102.41W
07/14/2024 E50 MPH Yuma CO Trained Spotter
one quarter mile visibility due to blowing
dust and estimated 50 mph winds. Dust and
wind lasted for about 10-15 mins with
quarter mile visibility persisting that long
as well.
0657 PM Tstm Wnd Gst 17 N Flagler 39.53N 103.02W
07/14/2024 M65 MPH Kit Carson CO Mesonet
Mesonet station EW7003 17 N Flagler.
0656 PM Dust Storm 7 SW Idalia 39.64N 102.41W
07/14/2024 Yuma CO Trained Spotter
one quarter mile visibility due to blowing
dust and estimated 50 mph winds. Dust and
wind lasted for about 10-15 mins with
quarter mile visibility persisting that
long.
0653 PM Tstm Wnd Gst 1 N Joes 39.66N 102.68W
07/14/2024 M54 MPH Yuma CO Mesonet
WeatherLink site Plains Cooperative
Telephone.
0652 PM Tstm Wnd Gst 17 N Flagler 39.53N 103.02W
07/14/2024 M51 MPH Kit Carson CO Mesonet
Mesonet station EW7003 17 N Flagler.
0634 PM Tstm Wnd Gst 7 W Heartstrong 39.95N 102.71W
07/14/2024 E50 MPH Yuma CO Trained Spotter
0627 PM Tstm Wnd Gst 2 NNW Heartstrong 39.98N 102.60W
07/14/2024 M53 MPH Yuma CO Mesonet
WeatherLink site ACE Compost.
0611 PM Tstm Wnd Gst 4 E Yuma 40.14N 102.65W
07/14/2024 M53 MPH Yuma CO Mesonet
WeatherLink site Yuma Dairy.
&&The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
The ASOS at the Goodland airport recorded a 61 MPH wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198805.